Radiation enteritis is damage to the lining of the intestines (bowels) due to radiation therapy, a type of cancer treatment.
Radiation therapy uses high-powered x-rays, particles, or radioactive seeds to kill cancer cells.
Along with the cancer cells, radiation therapy may also damage cells that make up the lining of the intestines.
Anyone who receives radiation therapy to the belly or pelvic area is at risk. This may include people with cervical, pancreatic, prostate, uterine, or colon and rectal cancer.
Symptoms may be different depending on what part of the intestines received the radiation.
Changes in bowel movements may include:
Other symptoms can include:
Most of the time, these symptoms get better within 2 - 3 weeks after radiation treatment ends. This is called acute radiation enteritis.
When symptoms become long-term (chronic), other problems may include:
The health care provider will do a physical exam and ask you questions about your medical history.
Tests are not needed very often, but may include:
Starting a low-fiber diet on the first day of radiation treatment can be helpful.
Avoiding the following foods may help with symptoms:
Foods and drinks that are better choices include:
Other ways to control the symptoms of radiation enteritis include:
Your doctor may suggest or prescribe certain medications:
Drink plenty of fluids (up to 12 8-ounce glasses) every day when you have diarrhea. Some people need fluids given through a vein (intravenous fluids).
Your health care provider may choose to stop or reduce the dosage of radiation for a short period of time.
There often are no good treatments for chronic radiation enteritis. Your doctor may discuss surgery to either remove or go around (bypass) a section of damaged intestine.
When the abdomen receives radiation, there is always some nausea, vomiting, and diarrhea. In most cases, the symptoms get better 2 - 3 weeks after treatment ends.
However, when this condition develops, symptoms may last for a long period of time. Long-term (chronic) enteritis is rarely curable.
Call your health care provider if you are undergoing radiation therapy or have had radiation in the past and are experiencing a lot of diarrhea or stomach pain and cramping.
Newer treatment methods are used, when possible, to avoid or decrease the chance of radiation enteritis. These methods include:
Radiation enteropathy; Radiation-induced small bowel injury; Post-radiation enteritis